Skip to content

Naloxone Rescue Kits for Opioid Overdose

Make an Appointment

Our team is here to help you make an appointment with the specialists that you need.

Naloxone Rescue Kits for Opioid Overdose

Overview

Naloxone is a medicine that reverses the effects of an opioid emergency. Opioids are strong pain medicines. Examples include hydrocodone, oxycodone, fentanyl, and morphine. Heroin is also an opioid.

Taking too much of an opioid can slow or stop your breathing. This is an emergency. If naloxone is given soon enough, it may save a life.

Naloxone comes in a rescue kit you can carry with you. You may hear it called a Narcan kit.

The rescue kit may contain:

  • A nasal spray device that contains the medicine.
  • The medicine along with syringes and needles.

Your doctor can give you a prescription for a rescue kit and show you how to use it. In some places you can get kits without a prescription.

When is naloxone used?

Naloxone is used when a person shows signs of an opioid emergency. A person may have taken too much of an opioid if they have:

  • Slow, shallow, or stopped breathing.
  • Pinpoint pupils.
  • Blue or purple lips or fingertips.
  • No response when you ask questions, shake the person, or rub the person's breastbone with your knuckles.

Make sure your family and friends know about these signs of an opioid emergency.

If someone appears to have taken too much of an opioid, call 911. This is an emergency.

Related Information

Credits

Current as of: March 21, 2023

Author: Healthwise Staff
Clinical Review Board
All Healthwise education is reviewed by a team that includes physicians, nurses, advanced practitioners, registered dieticians, and other healthcare professionals.

This information does not replace the advice of a doctor. Healthwise, Incorporated, disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Learn how we develop our content.